Seniors can be predisposed to nutritional imbalance because of the change in eating habits. This can contribute to the development of health conditions, such as anemia and fractures due to fragile bones. This is the reason usual food supplements of older adults are those that are enriched with vitamins B12 and D and calcium. Vitamin B12 help in reducing risk of anemia. On the other hand, vitamin D and calcium are good for the bones. Another vitamin that is usually contained in nutritional supplements for adults is vitamin C. This is to help older adults maintain their high levels of immunity against infection and diseases.
But despite all the benefits of nutritional supplements to seniors, they should be avoided as much as possible. If ever they should be taken, it should always require a doctor’s recommendation. This is because of the following reasons.
Interference With Current Medications
If a senior is undergoing medications for some health problems, taking in nutritional supplements should always be consulted with the doctor. This is because some supplements may interfere with the medicines a senior is currently taking. There may be adverse side effects or the medication’s potency will be negated.
Seniors Are Prone to Toxicity
Body functions decline with aging. This include how the body process the food that is ingested. Digestion becomes slower, absorption rate also decreases, and excretion of toxic wastes is delayed. This results in prolonged detour of harmful substances within the body. If this happens, it will lead to toxicity or poisoning.
Supplements Are Additional Expenses
Some supplements are expensive. But even if other supplements are affordable, they still are additional costs that may help dwindle a senior’s savings. An elder adult should use the money for nutritious food and other essential expenses instead.
Some Supplements Are Low Quality
If a senior is not careful, he can possibly purchase a low quality nutritional supplement. These supplements may not have the nutritional value that they promise but they can also be harmful to one’s health. An example is that gel caps of supplements can cause nausea and loss of appetite among seniors.
It Can Give False Hopes
It is dangerous when a senior believes too much on the nutritional supplement he is taking. This can be the result of massive marketing strategies of manufacturers that tend to picture their products as cure-all alternatives. As the possibility of a quick fix is perceived by a senior, he may lose interest on his medication and focus instead on taking food supplements.…